What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 25, 2:04 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 25, 2:04 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
304 PM EDT Wed Aug 25 2021
.SHORT TERM...(Today through Thursday)...
Key Messages:
1. Scattered showers and thunderstorms today and Thursday with a few
strong/severe storms possible, capable of producing damaging winds
and large hail.
2. Patchy/widespread fog tonight, some dense fog possible in the
river valleys.
Discussion:
A broad 596dm anticyclone continues to dominate over the central
CONUS this afternoon with a weak shortwave working through the mean
flow on the northern periphery across the Upper OH Valley into the
Great Lakes. With that, convection has been slow to develop over
the southern Appalachians given ample subsidence, yet convective
temps are finally being exceeded over the plateau/mountains where CI
has commenced. Weak mean cloud layer flow (generally nely < 10kts)
suggests some propagation out of the higher terrain is possible
today, perhaps enhanced along any outflow boundaries that intrude
through the valley amongst a very unstable airmass later in the
afternoon/evening. Thus, did favor chance pops for the higher
elevations, slight chances in the valley. Tonight am expecting
skies to sct out with loss of heating allowing for good radiational
cooling, which should lead to patchy fog in the river valleys, as
well as for locales that experience rainfall through this evening.
As for Thursday, much the same as today however with slightly more
shra/tsra coverage as the upper ridge weakens favoring gradual
height falls and thus less inhibition. That being said,
temperatures look to be a few degrees cooler (still above normal
with heat indices nearing 100) given earlier cu formation, which
could delay CI a bit, as well as reduce peak diurnal instability. As
for hazards each day, convective mode favors pulse thunderstorms
given weak flow amidst deeply unstable columns, thus would expect
the potential for damaging downburst winds and large hail, as well
as brief heavy rainfall.
CDG
.LONG TERM...(Thursday night through Wednesday)...
Key Messages:
1. Hot with mainly afternoon/evening isolated to scattered showers
and thunderstorms expected Friday through the weekend.
2. Increased shower/thunderstorm coverage possible later in the
period but forecast uncertainty rises.
Discussion:
We start the period under an upper ridge with its center off the
Carolina coast. This ridge will build westward early in the period
before beginning to weaken/shift southeast by Sunday. We will see
hot and humid conditions with isolated to scattered showers and
thunderstorms mainly in the afternoon/evening hours each day Friday
through the weekend.
For the Monday through Wednesday period things get more complicated,
as models show an upper trough moving across the Great Lakes into
the Northeast which suppresses the ridge and allows a weak cold front
to sag toward and possibly into our area. Meanwhile models indicate
a possible tropical system could impact the western Gulf region and
the track of this potential system is not agreed upon and is still
highly uncertain. Despite the uncertainty on how all of this will
play out, it does appear that there will be an increase in coverage
of showers/storms for the Monday through Wednesday period, with
Tuesday looking to be the day that warrants the highest PoPs for
now. With the increased cloud cover and precipitation, daytime
temperatures are expected to be a bit lower during these latter
periods as well.
LW
&&
.AVIATION...
18Z TAF DISCUSSION.
Mostly low VFR cu expected through the rest of the day with
perhaps some diurnal shra/tsra at TYS and TRI which was featured
via tempo. Otherwise, low cu will erode overnight with ample
radiational cooling conditions to prompt patchy fog in the
valleys. HREF probabilities of MVFR were modest thus included such
at all sites by mid morning, with IFR/LIFR possible at TRI. On
Thursday another day of diurnal convection with fair wx cu to
prevail amidst light sly/vrb winds.
CDG
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 72 90 71 91 71 / 10 40 20 20 10
Knoxville McGhee Tyson Airport, TN 71 92 71 91 71 / 20 40 20 20 10
Oak Ridge, TN 71 91 70 91 70 / 10 40 30 30 10
Tri Cities Airport, TN 68 91 67 90 67 / 30 50 20 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 25, 10:00 AM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1100 AM EDT Wed Aug 25 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261500-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1100 AM EDT Wed Aug 25 2021 /1000 AM CDT Wed Aug 25 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms are forecast
today, a few of which could be strong to severe with damaging
winds and large hail being the primary threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Aug 25, 1:52 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
252 PM EDT Wed Aug 25 2021
TNZ035-036-067-251930-
Anderson TN-Roane TN-Morgan TN-
252 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of southeastern Morgan,
southwestern Anderson and northeastern Roane Counties through 330 PM
EDT...
At 251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oliver Springs, or 9 miles east of Wartburg, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oak Ridge, Wartburg, Oliver Springs, Harriman, Oakdale, Coalfield,
Frozen Head State Park, Petros, Dearmond and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3614 8471 3618 8445 3616 8444 3617 8441
3618 8440 3619 8436 3601 8429 3589 8460
TIME...MOT...LOC 1851Z 072DEG 9KT 3608 8442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Aug 25, 2:20 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
320 PM EDT Wed Aug 25 2021
TNZ071>074-252000-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-North Sevier TN-
NW Blount TN-
320 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of east central Blount
and southwestern Sevier Counties through 400 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Pigeon Forge, or 11 miles west of Gatlinburg. This
storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gatlinburg, Pigeon Forge, Smoky Mountains-Fontana Area, Townsend,
Wears Valley, Elkmont, Roundtop Mountain State Park, Great Smoky
Mountains National Park and Walland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3572 8382 3580 8362 3561 8346 3557 8359
3558 8361 3557 8363 3557 8370 3556 8372
3556 8377 3555 8378
TIME...MOT...LOC 1920Z 337DEG 4KT 3570 8369
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Aug 25, 2:46 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
346 PM EDT Wed Aug 25 2021
TNZ073-252030-
North Sevier TN-
346 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northwestern Sevier
County through 430 PM EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sevierville, moving southwest at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sevierville, Pigeon Forge, McMahan, Wears Valley, Harrisburg,
Roundtop Mountain State Park and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3589 8379 3591 8376 3592 8375 3592 8374
3594 8370 3594 8368 3597 8353 3581 8344
3569 8366 3569 8367
TIME...MOT...LOC 1945Z 065DEG 5KT 3587 8357
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Aug 25, 3:02 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
402 PM EDT Wed Aug 25 2021
TNZ036-069-252045-
Anderson TN-Knox TN-
402 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of southwestern Knox
and south central Anderson Counties through 445 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Knoxville, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Farragut, Bearden, Powell and Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3590 8426 3612 8422 3597 8388 3589 8390
3586 8423
TIME...MOT...LOC 2002Z 098DEG 9KT 3596 8399
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GaruckasSpecial weather statement, Aug 25, 3:07 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
407 PM EDT Wed Aug 25 2021
TNZ017-018-VAZ008-252045-
Sullivan TN-Johnson TN-Washington VA-
407 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northeastern
Sullivan, northeastern Johnson and southeastern Washington Counties
through 445 PM EDT...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain City, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain City, Damascus, Harr, Shady Valley and Laurel Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3645 8179 3658 8206 3675 8179 3654 8170
3653 8171 3651 8170 3650 8170
TIME...MOT...LOC 2006Z 141DEG 6KT 3653 8180
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GaruckasSpecial weather statement, Aug 25, 3:21 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Wed Aug 25 2021
TNZ069-071-073-252045-
Knox TN-North Sevier TN-NW Blount TN-
421 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of southeastern Knox
County through 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or 7 miles southeast of Knoxville. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Lake Forest, Seymour and Kimberlin Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3588 8392 3593 8390 3599 8370 3576 8375
TIME...MOT...LOC 2021Z 281DEG 4KT 3589 8385
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Garuckas